Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 12, 2004, 9:44 PM EDT for Allendale County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 9:44 PM EDT (01:44 UTC)
- Expired
- Jun 12, 2004, 10:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 130144 SVRCHS SCC005-130245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 944 PM EDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1045 PM EDT * AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL TO THE SIZE OF QUARTERS 5 MILES SOUTHWEST OF APPLETON...OR ABOUT 7 MILES WEST OF ALLENDALE...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... APPLETON AND MILBURY... THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3308 8131 3309 8153 3288 8147 3285 8136 $$ RJB/24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:20 PM EDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jun 12, 2:20 PM EDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 220 PM EDT SAT JUN 12 2004 .PUBLIC...CDFNT CONTINUING ITS SWD PROGRESS THRU THE CWFA...BUT DOING LITTLE MORE THAN TO SHIFT WINDS AND HELP ACT AS A LIFT TRIGGER FOR AFTN/EVE CONVECTION. TEMPS 85-90 N OF THE FNT...90-95 S...AND MANY LOCATIONS S OF THE FNT SHOWING HEAT INDICES OF 100-105. AS MORE CLOUD COVER DEVELOPS AND THE FNT MOVES FURTHER S...TEMPS SHOULD SCALE BACK A BIT. STEERING WINDS ALOFT ARE STILL RATHER WEAK WHILE INSTABILITY CONTINUES TO GROW...SO STORMS STILL HAVE POTENTIAL TO CAUSE ISOLD FLOODING PROBS ALONG WITH POSSIBLE DOWNBURSTS. LAPS/RUC INDICATE PWATS AROUND 2 INCHES FOR MOST OF THE CWFA AND CAPES RANGING FROM 2500-3500 J/KG. LOSS OF DAYTIME HEATING SHOULD PUT AN END TO THE CONVECTION BETWEEN 02-04Z/13 AS THE FRONT SHOULD BE COMPLETELY S OF THE CWFA. FRONT WILL THEN WOBBLE A BIT SUN AND GRADUALLY DISSIPATE AS ITS MAIN LOW PRES CTR PUSHES INTO THE ATLC. STILL...WITH THE FRONT IN THE AREA MAKING FOR A TRUE SEABREEZE AND PLENTY OF MOISTURE/INSTABILITY... ANOTHER DAY OF CONVECTION IS ANTICIPATED TMRW. WILL STILL RUN WITH HIGH CHC POPS...LOOKING FOR GOOD CB DEVELOPMENT WHICH WILL HAVE LITTLE MOVEMENT DUE TO CONTINUED WEAK STEERING WINDS. TEMPS WILL BE THE MAIN CHANGE...ABOUT 7-10 DEGREES COOLER BEHIND THE FRONT. MIDRANGE LOOKS BETTER FOR USING AN ETA SOLN THAN GFS. GFS IS LOADED WITH CONVECTIVE/TROPICAL FEEDBACK PROBLEMS THIS 12Z RUN AND HAS NUMEROUS SPURIOUS LOW PRES CTRS. OF PARTICULAR NOTE IS THE DISTURBANCE NR THE YUCATAN. THE GFS BRINGS IT NE AND PLANTS IT OVER THE SE CONUS. THIS SCENARIO DOES NOT LOOK FAVORABLE DUE TO THE RE-ESTABLISHMENT OF THE BERMUDA HIGH AND WEAK UPR LVL FORCING. ETA DEEPENS ITS H5 TROF TO PICK UP THE SYS TNGT THRU TMRW BUT BRINGS IT N INTO THE SRN PLAINS. WITH THIS SYS TOO FAR W...ONLY CONCERN FOR PRECIP EARLY NEXT WEEK WILL BE AFTN/EVE CONVECTION...PARTICULARLY WITH THE SEABREEZE. WINDS WILL GRADUALLY BECOME SE-S AS THE WEEK PROGRESSES SO THE SEABREEZE WILL BE A RESULTANT WIND. WILL MAINTAIN CHC POPS THRU MIDWEEK. TEMPS WILL HAVE LITTLE DAY TO DAY VARIATION SO ONLY FEW TWEAKS NEEDED. && .MARINE...BACKDOOR COLD FRONT CONTINUES TO PUSH TO THE SOUTH. FRONT EXPECTED TO MOVE SOUTH OF MY WATERS AFTER MIDNIGHT TONIGHT. WINDS GENERALLY NE TO E BEHIND THE FRONT. GFS PROBABLY A LITTLE OVER DONE WITH THE 20 KT WINDS OVER NIGHT JUST OFF THE SC COAST. WILL LIKELY START OFF WITH 15 KTS FOR SC WATERS AND GA OFFSHORE AND DIMINISH TO 10 TO 15 KT TOWARD MORNING. OTHERWISE 10 TO 15 KT OTHER WATERS......EXCEPT 10 KT IN CHS HARBOR. EXPECT WINDS TO COME AROUND TO THE SOUTHEAST AND THEN SOUTH BY MONDAY AS THE HIGH OFF THE MID ATLANTIC COAST CONTINUES TO NOSE TO THE SOUTHWEST AND INFLUENCE THE WATERS OFF SC AND GA COASTS. SEAS WILL GENERALLY BE 4 FT OR LESS THRU THIS FORECAST PERIOD. .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && 08/30
Hazardous weather outlook, Jun 12, 6:55 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED SPOTTER ACTIVATION LEVEL NATIONAL WEATHER SERVICE CHARLESTON SC 655 AM EDT SAT JUN 12 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-131000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 655 AM EDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF A SOUTHWARD MOVING COLD FRONT. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND LOCALIZED FLOODING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .HEAT...HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED ACROSS INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON. VALUES ARE ONLY EXPECTED TO TOP OUT AROUND 100 DEGREES ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA. PEOPLE WORKING OUTSIDE THIS AFTERNOON SHOULD REMAIN HYDRATED AND WEAR SUN SCREEN. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Jun 12, 4:05 PM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 405 PM EDT SAT JUN 12 2004 SCZ045-122100- BERKELEY- 405 PM EDT SAT JUN 12 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 500 PM EDT... AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF BONNEAU... OR ABOUT 9 MILES SOUTHEAST OF SAINT STEPHEN...MOVING WEST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PALMERVILLE...CALESTOWN...BEUFORDTOWN...ALVIN...WILDER...SIMPSON CROSSING...MACBETH AND BONNEAU THROUGH 500 PM EDT. THE MAIN HAZARDS FROM THESE STORMS WILL BE LOCALIZED GUSTY WINDS TO 40 MPH AND EXCESSIVE LIGHTNING STRIKES. THUNDERSTORMS ARE EXPECTED TO AFFECT THE WESTERN SHORES OF LAKE MOULTRIE AROUND 430 PM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. 24
Special weather statement, Jun 12, 4:22 PM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 422 PM EDT SAT JUN 12 2004 GAZ140-141-122115- COASTAL MCINTOSH-INLAND MCINTOSH- 422 PM EDT SAT JUN 12 2004 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 515 PM EDT... AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER RIDGEVILLE...OR ABOUT 3 MILES NORTHEAST OF DARIEN...WITH VERY LITTLE MOVEMENT. THIS STRONG STORM WILL AFFECT AREAS NORTH OF DARIEN THROUGH 515 PM EDT. OTHER STRONG THUNDERSTORMS MAY ALSO DEVELOP ACROSS MCINTOSH COUNTY PRIOR TO 5 PM. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TORRENTIAL DOWNPOURS WILL CREATE MINOR TEMPORARY FLOODING ON RURAL ROADWAYS AND LOW LYING AREAS. 24
Special weather statement, Jun 12, 5:50 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 550 PM EDT SAT JUN 12 2004 GAZ118-122245- INLAND CHATHAM- 550 PM EDT SAT JUN 12 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 645 PM EDT... AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM CENTERED 3 MILES WEST OF SILK HOPE...OR ABOUT 8 MILES WEST OF SAVANNAH. THE MOVEMENT WAS NEARLY STATIONARY. THIS STORM WILL AFFECT AREAS AROUND THE INTERSECTION OF INTERSTATES 16 AND 95 PRIOR TO 615 PM. OTHER STRONG STORMS MAY ALSO DEVELOP ACROSS OTHER AREAS OF WESTERN CHATHAM COUNTY THROUGH 645 PM EDT. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. THE MAIN HAZARDS WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY GUSTY WINDS TO 40 MPH AND POSSIBLE SMALL HAIL. 24
Special weather statement, Jun 12, 5:55 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 555 PM EDT SAT JUN 12 2004 SCZ048-051-122230- BEAUFORT-COASTAL JASPER- INCLUDING THE CITIES OF...BEAUFORT AND HILTON HEAD ISLAND 555 PM EDT SAT JUN 12 2004 ...STRONG THUNDERSTORMS WILL IMPACT COASTAL LOCATIONS OF BEAUFORT AND JASPER COUNTIES... AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHESTERFIELD...OR ABOUT 4 MILES WEST SOUTHWEST OF BEAUFORT...WITH VERY LITTLE MOVEMENT. THIS STRONG STORM WILL AFFECT AREAS WEST SOUTHWEST OF CHESTERFIELD...INCLUDING THE BROAD RIVER...RIVERDALE...AND CHELSEA THROUGH 630 PM EDT. ANOTHER STRONG THUNDERSTORM IS SLOWLY MOVING WEST SOUTHWEST FROM PORT ROYAL SOUND TOWARD HILTON HEAD ISLAND AND FOLLY FIELD. HAIL UP TO ONE INCH IN DIAMETER...EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...VERY HEAVY RAIN WILL CREATE MINOR TEMPORARY FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. JPC
Special weather statement, Jun 12, 5:58 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 558 PM EDT SAT JUN 12 2004 GAZ114-115-122245- EVANS-TATTNALL- 558 PM EDT SAT JUN 12 2004 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY THROUGH 645 PM EDT... AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF JENNIE...OR ABOUT 8 MILES SOUTH OF CLAXTON...STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CLAXTON...JENNIE... MIDWAY AND MENDES THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Local storm report, Jun 12, 6:57 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL BLUFFTON 32.24N 80.86W
06/12/2004 1.75 INCH BEAUFORT SC PUBLIC
PENNY TO GOLF BALL SIZE HAIL FELL FOR 15 MINUTES
&&
24The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:46 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 59 min |
| Jun 13, 2:35 PM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 77 days |
| Jun 13, 2:51 PM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 77 days |
| Jun 13, 6:45 PM EDT | Special Marine Warning | CHS | 90 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.